Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 9, 2017, 6:09 PM CDT for Lee County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 6:09 PM CDT (23:09 UTC)
- Expired
- Aug 9, 2017, 6:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
County Lee County, AL
The radar
The Maxwell AFB radar (KMXX), 54 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
650
WWUS84 KBMX 092309
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
609 PM CDT WED AUG 9 2017
ALZ047-048-092345-
Lee AL-Russell AL-
609 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEE AND NORTHWESTERN
RUSSELL COUNTIES UNTIL 645 PM CDT...
At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beans Mill to near Society Hill. Movement
was east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Auburn, Opelika, Smiths, Smiths Station, Beulah, Beans Mill, Ladonia,
Beauregard, Bleecker, Griffen Mill, Uchee, Monterey Heights,
Crawford, Ladonia Sports Complex, Marvyn and Parkmanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3244 8509 3230 8530 3241 8544 3250 8544
3250 8549 3251 8551 3275 8526 3275 8525
3269 8512 3266 8509 3265 8511 3263 8509
3263 8508 3262 8509 3259 8508 3256 8504
TIME...MOT...LOC 2309Z 278DEG 21KT 3273 8523 3246 8546
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:59 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 9, 12:59 PM CDT, 5 hours 10 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1259 PM CDT Wed Aug 9 2017 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... Through this afternoon. Numerous to widespread showers along with a few storms continued to persist across Central Alabama as of early this afternoon. The old synoptic boundary along with isentropic lift will continue to trigger additional showers and storms through this afternoon. With more breaks in the activity than we observed on Tuesday and more sunshine, additional instability will be realized. We'll have to watch for training storms with PWATS measured at 1.87 inches on this morning's 12Z KBMX sounding. The Flash Flood Watch will continue through 7pm this evening due to the rainfall amounts over the past two days and additional storms this afternoon. One change from yesterday is that we should see storms with gusty winds today, as much drier air has worked in aloft based on this morning's sounding. For the forecast update for today, have increased PoPs to likely for the entire CWA this afternoon. Highest chances will remain across the northern half of Central Alabama. Temperatures remain on track at this time, and will top out in the low to mid 80s north to the upper 80s south. 56/GDG Previous short-term discussion:Today and Tonight. The weak wind shift associated with the quasi-stationary front is currently located near the US80/I-85 corridor, while the lower dewpoints have only made it to the northern border of the forecast area. Isentropic lift is currently resulting in scattered light showers over the area, and radar imagery suggest a very weak MCV may be located over southern MS/southwest AL. Isentropic lift is also resulting in low stratus across the area, with patchy areas of fog given moist low-levels and the presence of the front. Visibility trends will be monitored in case a mention of fog needs to be added to the HWO or an advisory becomes necessary, but the low clouds keep confidence on the low side. The front will drift northward as a warm front through the day today as the mid-level flow becomes west- southwesterly in response to a weak trough with embedded MCV over Louisiana and rising heights over the northern Gulf. Isentropic lift/the warm front and limited daytime heating will be the main drivers of precipitation through the day. A weak wedge front moving into northeast AL from GA may also serve as a focus for development. There isn't much support for organized heavy rainfall on the large scale today without any shortwaves aloft, weak low-level inflow, and modest instability. The jet streak right entrance region from yesterday has also lifted northeast of the area. High res guidance generally indicates activity should be more showery/progressive in nature with less coverage than yesterday. Any flooding/flash flooding threat will be very isolated/localized, confined to any storms that happen to sit over the same area. Normally this would not require a flash flood watch, but flash flood guidance (FFG) is as low as 1 to 1.7 inches/hour along the I-20 corridor where heavy rainfall fell yesterday (especially in Jefferson and Tuscaloosa Counties), and PWATs remain around 2 inches. Based on this, have opted to continue the flash flood watch since it is already out, and extended it through the afternoon, but trimmed back the southern extent where FFG is higher and QPF is lower. 32/Davis .LONG TERM... Thursday through Wednesday. The zone of enhanced deep-layer moisture will remain in place over the forecast area on Thursday with a weak/stalled surface front near the southern edge of a mid-level height gradient. This should lead to scattered/numerous showers and storms with a peak in activity probably during the afternoon hours. The passage of a weak 500mb shortwave is expected to cause weak subsidence and drying of the column on Friday as surface to 700mb flow veers to the northwest. Rain chances have been reduced into the 40-50 percent range and may go lower if model agreement continues. The early part of Saturday may also see a reduction in rain chances ahead of a series of upstream disturbances which should lead to the re-establishment of very moist west-southwest flow. Enhanced convective activity is expected to return sometime between Saturday afternoon and Sunday afternoon as this occurs. These higher rain chances will continue into Monday and Tuesday as small-scale disturbances move across the region. Eventually a stronger trough may move through the Great Lakes into the Northeast CONUS with an associated weak front draped near the I-20 corridor at the end of the forecast period. 87/Grantham && .AVIATION... 18Z TAF Discussion. SHRA with som TSRA expected to develop over the next few hours across the area as skies range from SCT to BKN to allow enough daytime heating to increase surface instability. Potential for TS generally too low to mention due to low coverage. Expect general SHRA to decrease in coverage overnight with low CIGs and patchy fog at most sites toward daybreak on Thursday when more SHRA ar expected to increase in coverage toward the end of this cycle. Low level winds will remain generally light and variable with a surface front remaining across the southern portion of the state. 05 && .FIRE WEATHER... Above normal rain chances are expected through the next seven days. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 86 70 88 71 / 50 60 40 40 30 Anniston 71 85 71 88 72 / 50 60 40 40 30 Birmingham 72 86 72 88 73 / 50 60 40 40 30 Tuscaloosa 72 87 72 89 73 / 50 60 40 40 20 Calera 72 86 72 89 73 / 50 60 40 50 20 Auburn 71 86 71 88 73 / 40 60 40 50 20 Montgomery 74 91 74 92 74 / 30 60 40 50 20 Troy 72 88 72 89 72 / 30 60 40 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until 7 PM CDT this evening for the following counties: Bibb...Fayette...Greene...Hale...Jefferson...Lamar... Pickens...Shelby...St. Clair...Sumter...Talladega...Tuscaloosa... Walker. &&
Hazardous weather outlook, Aug 9, 4:09 AM CDT, 14 hours before
Hazardous Weather Outlook National Weather Service Birmingham AL 409 AM CDT Wed Aug 9 2017 ALZ011>015-017>050-101215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 409 AM CDT Wed Aug 9 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Pockets of moderate to heavy rainfall at times may result in localized flash flooding across portions of West Central and Central Alabama as a stalled front remains over the area. The flooding threat will remain through around 7 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today. 08
In the hours before
Special weather statement, Aug 9, 6:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
609 PM CDT WED AUG 9 2017
ALZ047-048-092345-
Lee AL-Russell AL-
609 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEE AND NORTHWESTERN
RUSSELL COUNTIES UNTIL 645 PM CDT...
At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beans Mill to near Society Hill. Movement
was east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Auburn, Opelika, Smiths, Smiths Station, Beulah, Beans Mill, Ladonia,
Beauregard, Bleecker, Griffen Mill, Uchee, Monterey Heights,
Crawford, Ladonia Sports Complex, Marvyn and Parkmanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3244 8509 3230 8530 3241 8544 3250 8544
3250 8549 3251 8551 3275 8526 3275 8525
3269 8512 3266 8509 3265 8511 3263 8509
3263 8508 3262 8509 3259 8508 3256 8504
TIME...MOT...LOC 2309Z 278DEG 21KT 3273 8523 3246 8546
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:54 PM CDT | Areal Flood Advisory | BMX | Chambers, Lee | 2 hr |
| Aug 9, 6:18 PM CDT | Special Weather Statement | BMX | Bibb | 27 min |
| Aug 9, 6:21 PM CDT | Special Weather Statement | BMX | Chilton | 24 min |
| Aug 9, 6:45 PM CDT | Special Weather Statement | BMX | Russell | 30 min |
Nearby
Special Weather Statements in Alabama, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.